Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 1, NWS Key West, FL

February 4, 2024Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Feb 4, 2024, 8:50 AM EST for Monroe County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2024, 8:50 AM EST (13:50 UTC)
Expired
Feb 4, 2024, 9:30 AM EST
In force
40 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 4, 7:12 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 1.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2024-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2024-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 5:21 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 4, 5:21 AM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Key West FL
521 AM EST Sun Feb 4 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 520 AM EST Sun Feb 4 2024
Conditions across the Florida Keys are in the process of being
primed for a fairly active day. Temperatures across the island
chain have barely shifted from yesterday evening floating around
in the lower 70s with juiced dewpoints in the mid 60s. Southwest
to south breezes have freshened along offshore marine platforms.
KBYX detects a broken line of shallow showers spawning off an old
Cuban boundary across the Middle Keys. These showers have been the
major producers of rain overnight despite a handful of very
shallow fast moving showers observed earlier. The drier mid to
upper levels observed in yesterday evening's sounding have kept
convection from achieving any decent heights so far, but winds
veering to be out of the south will continue to advect moisture
into our area. Way out west outside of our waters, our radar also
detects the front edge of the oncoming squall line as it races
quickly to the east.

Our set up for today: A negatively tilted deep layer trough
draped across the Southern Planes extends all the way down into
the Gulf of Mexico. On its southeast end in the Gulf, a potent
line of thunderstorms has developed on the edge of a MCV and is
barreling towards Florida. This squall line is currently just on
the doorstep of the Florida Keys waters. A strong mid level jet is
propelling and maintaining this line of showers as well as
promoting a very high shear environment. KBYX VAD wind profile
notes southeast winds around 20 knots near the surface veering to
the west to northwest at around 50 knots by 15kft. Model soundings
also continue to adjust a low amount of CAPE, but this within
previously forecasted parameters. In reality, we'll want to take
a look at our morning sounding to see how much moisture will be
available for the squall line to use, but it looks healthy enough
on infrared satelitte for the moment.

Speaking of the squall line, it's current ETA to Key West hasn't
shifted too much from yesterday with it expected to reach the west
end of the island chain by mid morning. It will then race east
with it clearing the Upper Keys in the afternoon. The Storm
Prediction Center continues to highlight our area with a slight
risk (level 2 of 5) for severe thunderstorms this morning. With
our low CAPE/high shear environment, we expect the primary hazards
with severe storms to be damaging winds and the potential for
isolated tornadoes. This being said, as the line is estimated to
be moving somewhere between 35 and 40 knots sudden strong gusts
from the west will be expected with convection crossing through
our area this morning. Even outside of convection, breezes are
expected to freshen further before finding a lull later this
afternoon.

Behind the squall, westerly breezes will relax and PoPs will
decrease for tonight. That is until the main area of low pressure
associated with the deep layer troughing slides southeast to
settle near the Florida Panhandle. This low will bring rapidly
freshening breezes Monday morning. These breezes will bring a
fresh batch of moisture to the Keys resulting in another high PoPs
day Monday. Showers and possibly some thunderstorms will continue
until a cold front passes through Monday night. Then breezes
surging out of the west to northwest will make coastal flooding a
concern on the Gulf/Bayside facing waters with water piling in the
Florida Bay. Strong to near Gale winds will also be possible
Monday through Tuesday morning resulting in a Gale Watch for said
time period in the Straits of Florida.

As the low races eastward into the central North Atlantic
beginning Tuesday, winds will gradually decrease through the
work week. A cooler, drier airmass will settle across the region,
lending to near nil rain chances and a drop in temperatures and
dew points.

&&

.MARINE...
Issued at 520 AM EST Sun Feb 4 2024
A Small Craft Advisory is in effect for the deep Gulf waters,
Straits of Florida, and Hawk Channel. Small Craft Should Exercise
Caution in all other Florida Keys coastal waters until winds
decrease later this afternoon. From synopsis, low pressure in the
Gulf of Mexico will drive fresh to strong southerly breezes along
with a squall line eastward across the Florida Keys waters this
morning. This squall will have the potential for strong to
possibly severe thunderstorms with the main hazard being damaging
winds. Breezes will slacken briefly Sunday evening and overnight
behind the squall, but will freshen considerably early Monday as a
secondary low develops and consolidates across Central to
Southern Florida. This low will drive strong to near gale westerly
breezes across the region Monday through Tuesday night. Small
Craft Advisory conditions are expected and Gale Warnings may be
required during this time period. Breezes will slacken gradually
Wednesday and Wednesday night.

&&

.AVIATION...
(06Z TAFS)
Issued at 520 AM EST Sun Feb 4 2024
VFR conditions will prevail through sunrise at both island
terminals. Thereafter, a thundery squall line will pass over the
terminals starting with EYW then moving toward MTH at around 14-15z.
This squall will cause IFR/LIFR visbilities and potentially strong
to damaging wind gusts out of the northwest. After the passage of
the squall winds will decrease and become southwest to west for the
remainder of the TAF period.

&&

.CLIMATE...
On this day in 1996, the daily record low of 40 was recorded in
Marathon. This is also tied for the coldest temperature ever
recorded in February. Temperature records for Marathon date back to
1951.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  77  65  73  61 /  80  30  70  40
Marathon  79  65  76  61 /  80  30  70  40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 11 AM EST this morning for GMZ033-034-
     042>044-052>055-072>075.

     Gale Watch from late tonight through Tuesday morning for
     GMZ052>055-072>075.

&&

Public/Marine/Fire...JAM
Aviation/Nowcasts....AP
Data Acquisition.....AP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 4, 5:31 AM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
531 AM EST Sun Feb 4 2024

FLZ076>078-GMZ031>035-042>044-052>055-072>075-051045-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
531 AM EST Sun Feb 4 2024

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible today and tonight with
some possibly strong to severe. The primary hazards with stronger
thunderstorms will be damaging winds, cloud to surface lightning
strikes, and possibly isolated tornadoes.

Southerly winds expected to freshen this morning have resulted in
Small Craft Advisories for the Deep Gulf waters, Straits of
Florida, and Hawk Channel. These winds are expected to slacken
tonight before another increase Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Winds are expected to sharply freshen Monday, initially out of
the west, then becoming northwest. Small Craft Advisories will
likely be required for Keys waters from early Monday through early
next week. Gale Warnings may be required.

The expected strong west to northwesterly winds early next week
will likely pile water up on our gulf coasts. As a result, a mix
of Coastal Flood statements and advisories may be required.

Isolated thunderstorms will be possible on Monday. The primary
hazards with thunderstorms will be gusty winds and cloud to
surface lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JAM

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 10:13 PM ESTGale WatchKEY30 hr
Feb 4, 7:08 AM ESTSpecial Marine WarningKEY67 min
Feb 4, 7:42 AM ESTSpecial Marine WarningKEY33 min
Feb 4, 8:04 AM ESTSpecial Marine WarningKEY33 min
Feb 4, 8:34 AM ESTSpecial Marine WarningKEY56 min
Feb 4, 8:36 AM ESTSpecial Marine WarningKEY24 min
Feb 4, 9:20 AM ESTSpecial Marine WarningKEY55 min
Feb 4, 9:25 AM ESTSpecial Weather StatementKEY35 min
Feb 4, 9:34 AM ESTTornado WarningKEYMonroe26 min
Feb 4, 9:51 AM ESTSpecial Weather StatementKEY39 min
Feb 4, 10:16 AM ESTSpecial Marine WarningKEY59 min
Feb 4, 10:20 AM ESTSpecial Weather StatementKEY40 min
Feb 4, 10:26 AM ESTSpecial Marine WarningKEY64 min
Feb 4, 10:57 AM ESTSpecial Marine WarningKEY63 min
Feb 4, 11:17 AM ESTTornado WarningKEYMonroe9 min
Feb 4, 11:53 AM ESTSpecial Marine WarningKEY67 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.